Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 19, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at May 24, 2020, 4:55 PM EDT for Grant County, Pendleton County, Kentucky. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 4:55 PM EDT (20:55 UTC)
- Expired
- May 24, 2020, 7:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, KY, Pendleton County, KY
The radar
The Cincinnati radar (KILN), 99 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:45 PM EDT | HEAVY RAIN 2.56 | 3 Nne Williamstown, KY | STORM TOTAL RAINFALL THUS FAR. |
| May 24, 6:36 PM EDT | FLASH FLOOD | 1 Wnw Williamstown, KY | HIGH WATER AND FLOODING REPORTED ALONG I-75 NEAR BARNES ROAD. TIME OF EVENT ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
382
WGUS51 KILN 242055
FFWILN
KYC081-191-242300-
/O.NEW.KILN.FF.W.0019.200524T2055Z-200524T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
455 PM EDT Sun May 24 2020
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Northeastern Grant County in northern Kentucky...
West central Pendleton County in northern Kentucky...
* Until 700 PM EDT.
* At 455 PM EDT, radar indicated thunderstorms producing heavy rain
across the warned area. Up to two inches of rain have already
fallen. Heavy rain continues to fall with another two to three
inches possible in the next hour. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that may experience flooding include...
Williamstown, Dry Ridge, Goforth, Knoxville, Cherry Grove,
Northcutt, Williamstown Lake, Gardnersville and Greenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3877 8438 3857 8449 3860 8464 3878 8456
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
KC1 follow-up statement
480 WGUS71 KILN 242256 FFSILN Flash Flood Statement National Weather Service Wilmington OH 656 PM EDT Sun May 24 2020 KYC081-191-242305- /O.EXP.KILN.FF.W.0019.000000T0000Z-200524T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grant KY-Pendleton KY- 656 PM EDT Sun May 24 2020 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN GRANT AND WEST CENTRAL PENDLETON COUNTIES WILL EXPIRE AT 700 PM EDT... The heavy rain has ended so new flash flooding is not expected at this time. However, the flash flood warning is being replaced with an areal flood warning as water continues to drain into creeks and rivers. LAT...LON 3877 8438 3857 8449 3860 8464 3878 8456 $$ McGinnis
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:56 PM EDT, 59 minutes earlier.
Area forecast discussion, May 24, 3:56 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 356 PM EDT Sun May 24 2020 .SYNOPSIS... Warm and humid conditions will occur through much of the week with a chance of thunderstorms each day, primarily in the afternoon and evening hours. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Scattered showers and storms have developed in the Tri-State which may develop a bit further north into east central Indiana. Activity in eastern Kentucky may also eventually spread into northeast Kentucky and perhaps south central Ohio later this afternoon. All convection will diminish during the evening. Some high to mid clouds will move across the region overnight. Cannot completely rule out an isolated shower or two falling out of the mid deck. Temperatures will only fall back into the mid to upper 60s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Weak disturbance moving north around an upper high combined with some weak lower level convergence may result in a little better coverage in showers and thunderstorms on Monday with initiation perhaps a bit earlier in the day. At this point still think coverage will be scattered with convection once again diminishing early in the evening. Shear remains weak, so mainly just some local downpours. Temperatures, both Monday highs and Monday night lows, will be just a degree or two warmer than today/tonight. && .LONG TERM /TUESDAY THROUGH SUNDAY/... High amplitude mid-level ridge in place to begin the extended period, with sensible weather in the Ohio Valley in line with this pattern: above normal temperatures. Light southerly winds around a broad surface high off the east coast will provide above normal dewpoints as well; however, without much in the way of triggers, precipitation should be limited to scattered diurnal showers and storms. This pattern remains in place until Thursday, when a progressive northern stream shortwave shifts southeast into the Great Lakes. This will help push a cold front south across the Ohio Valley late Thursday into Friday morning. The best chance of organized showers and storms should occur ahead of this front. At the current time, bulk shear appears best to the north associated with the shortwave, but certainly will need to monitor as updated guidance arrives. Most GEFS/EPS ensemble members clear the front south of the forecast area by Saturday morning, with cooler and drier air arriving for the weekend. There are a few members painting a slower front. With this uncertainty, decided to keep low-end PoPs in the far south through Saturday afternoon before clearing. Went with slightly cooler Superblend on Sunday, which provides highs a bit below normal to close out the weekend. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Scattered to broken cumulus at the beginning of the period will diminish at most places towards 00Z. Convection near KCVG/KLUK will persist for another hour or two. A mid to high deck will spread across the region. There is some uncertainty whether these clouds will be thick enough to inhibit valley fog that could impact KLUK. At this point, it appears that thinning will be after 09Z allowing for a brief window for visibility to drop there. Otherwise, just expect some additional cumulus to develop again late in the TAF period. OUTLOOK... Thunderstorms are possible, mainly in the afternoon and evening each day, through Thursday. Thunderstorms will then be possible Thursday night into Friday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...Hogue AVIATION...
Hazardous weather outlook, May 24, 4:54 AM EDT, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wilmington OH 454 AM EDT Sun May 24 2020 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 080-082-250900- Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike- 454 AM EDT Sun May 24 2020 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ073>075-080-KYZ089>100-OHZ077>079-081-088-250900- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton- Clermont-Brown-Adams-Scioto- 454 AM EDT Sun May 24 2020 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...Today and tonight. Scattered thunderstorms will develop this afternoon. Heavy rain and localized flooding is possible with some of the storms this afternoon into the early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 24, 4:19 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
419 PM EDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 2 S ALEXANDRIA 38.93N 84.38W
05/24/2020 M0.75 INCH CAMPBELL KY TRAINED SPOTTER
&&
JEGLocal storm report, May 24, 4:21 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
421 PM EDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND GST 2 S ALEXANDRIA 38.93N 84.38W
05/24/2020 M52 MPH CAMPBELL KY TRAINED SPOTTER
MEASURED ON PERSONAL WEATHER STATION
&&
JEGLocal storm report, May 24, 4:30 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
430 PM EDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM FLOOD FRIENDSHIP 38.97N 85.15W
05/24/2020 RIPLEY IN COUNTY OFFICIAL
FLOODING ON FRIENDSHIP ROAD.
&&
JEGSpecial weather statement, May 24, 4:32 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
432 PM EDT Sun May 24 2020
INZ066-242100-
Franklin IN-
432 PM EDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY UNTIL
500 PM EDT...
At 432 PM EDT, radar indicated a strong thunderstorm near Brookville.
This storm was nearly stationary.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Brookville, Cedar Grove, Mount Carmel, Saint Peter and Mixersville.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3948 8509 3949 8482 3948 8482 3931 8493
3931 8513
TIME...MOT...LOC 2032Z 198DEG 2KT 3934 8503
McGinnisSpecial weather statement, May 24, 4:35 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
435 PM EDT Sun May 24 2020
KYZ092-093-242100-
Kenton KY-Campbell KY-
435 PM EDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT KENTON AND CAMPBELL COUNTIES
UNTIL 500 PM EDT...
At 434 PM EDT, radar indicated a strong thunderstorm over
Independence. This storm was nearly stationary.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Covington, Independence, Erlanger, Fort Thomas, Newport, Edgewood,
Alexandria, Elsmere, Fort Mitchell, Villa Hills, Highland Heights,
Taylor Mill, Fort Wright, Ludlow, Southgate, Crescent Springs,
Walton, Crestview Hills, Park Hills and Lakeside Park.
This includes the following Interstates...
I-71 in Ohio near mile marker 0.
I-75 in Kentucky between mile markers 185 and 191.
I-75 in Ohio near mile marker 0.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3886 8460 3889 8460 3893 8461 3908 8460
3908 8457 3910 8455 3907 8443 3906 8443
3904 8441 3904 8437 3903 8434 3900 8430
3886 8441 3882 8455
TIME...MOT...LOC 2034Z 198DEG 2KT 3896 8450
McGinnisThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:05 PM EDT | Severe Thunderstorm Warning | ILN | Campbell, Kenton | 40 min |
| May 24, 4:18 PM EDT | Areal Flood Advisory | ILN | Campbell, Kenton | 117 min |
| May 24, 4:29 PM EDT | Areal Flood Advisory | ILN | Grant, Pendleton | 2 hr |
| May 24, 4:35 PM EDT | Special Weather Statement | ILN | Campbell, Kenton | 25 min |
| May 24, 4:42 PM EDT | Severe Thunderstorm Warning | ILN | Campbell, Kenton | 22 min |
| May 24, 4:47 PM EDT | Areal Flood Advisory | ILN | Campbell, Kenton | 118 min |
| May 24, 5:22 PM EDT | Special Weather Statement | ILN | Bracken | 23 min |
| May 24, 5:23 PM EDT | Flash Flood Warning | ILN | Boone, Kenton | 112 min |
| May 24, 6:01 PM EDT | Special Weather Statement | ILN | Lewis | 29 min |
| May 24, 6:33 PM EDT | Special Weather Statement | ILN | Bracken, Robertson | 27 min |
| May 24, 6:54 PM EDT | Areal Flood Warning | ILN | Boone, Campbell, Grant, Kenton, Pendleton | 3 hr |
| May 24, 7:05 PM EDT | Flash Flood Warning | ILN | Bracken, Robertson | 2 hr |
| May 24, 7:07 PM EDT | Areal Flood Advisory | ILN | Carroll, Gallatin | 106 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.